Jump to content

stopped taking my anti-depressants cold turkey


Jeffrey19
 Share

Recommended Posts

Hello,

Well about 4 months ago I was prescribed some anti depressants (remeron) and well while on them I still felt depressed at times like before. The only real benifits I felt from taking them (remeron) was that I could fall asleep easier at night.

 

So 2 days ago I just stopped taking them and, well, don't feel any different as if I was on them. But I read in the pamphlet that it is important that I should just NOT immediately stop taking this medication without consulting a doctor.

 

Why is that? If they weren't really helping my depression why can't I just stop taking them, I don't feel any different now that I've been off them for 2 days. Any ideas on why they don't want people to stop taking it cold turkey?

Thanks

Link to comment
Share on other sites

With certain anti-depressants you could suffer withdrawal symptoms by stopping cold turkey. It takes a few days as the drug leaves your system.

 

You might plunge into a deep depression, or have the shakes, sleeplessness, crying for no reason, etc.

 

If you notice any of these things, return to your dosage and see your doctor.

Link to comment
Share on other sites

Hello there,

 

As Avman said, anti-depressants can cause withdrawal symptoms if you do not ween yourself off of them gradually. If the medicine was not working, you really should have consulted your doctor and had them prescribe you something different. Are you doing any follow up therapy in addition to taking the medication?

 

Withdrawal symptoms may not appear right away, so I would suggest that you keep a close eye on your sleeping and eating habits to make sure you are not suffering from withdrawal. I would suggest you talk to your doctor even if you don't experience withdrawal because, as you said, the medicine didn't work and you still seem to be suffering from depression.

 

Hope that helps!

Link to comment
Share on other sites

Jeffrey,

 

There are several different types of anti-depressants and there is no sure fire way to know which ones will work for people. It then becomes a trial and error to find the one that will help you. Your healthcare provider should have followed you more closely and saw that you werent responding to therapy in changed your prescription or your dose. I work in the healthcare field and also suffer from depression. I have taken celexa, which did nothing for me but make me cry every day and hope to get hit by a car on my way to work. I discussed this with my physician and was then put on zoloft and buspar(anti anxiety). This combination worked well but accelerated a thyroid condition I have, so I am now on round three trying Wellbutrin with buspar. You did not feel that the Remeron was helping you so stopping cold turkey would like have less obvious withdrawal symptoms. The reason you should not stop cold turkey is that many people, myself included feel that depression is a weakness and hate the fact they have to take meds to feel normal. So when you begin to feel normal people quit taking their meds and then fall back into depression with the withdrawal side effects. My advice is to talk to your physician about different options for therapy and find one that works for you. It takes about 4-6 weeks to notice a difference and to tell if the medication is helping at this point if you feel no better it is time to talk to your physician and try again. This can be very frustrating and difficult so it may seem easier to go it alone. That this is as good as it gets and you will deal or that you arent meant to be happy which is not true. People who do not suffer from depression dont understand. Everyday is difficult and for the most part it doesn't seem that things will ever get better. They can. I am not great now, but I don't look around the drug supply at work anymore and I have a substantially less number of days where I just want to get it by a car. I strongly suggest that you go back to your doctor and tell him/her that those were not working and you need something else. I didnt mean for this to be this long but I hope that it helps.

Link to comment
Share on other sites

Thank you guys for taking the time to give me your insightful advice.

 

Faeriechild> Yes I was seeing a counselor in conjuction with taking my anti depressants. My doctor seems to be the pill happy type. All I said to him was "well I think I'm depressed" and basically all he said was "well I'll put you on some anti depressants", "that should help" he didn't ask me why I feel like this, how long I've felt like this, nothing.... just wrote me a prescription and out I went.

 

alwaysafraid> yes I will see my doctor again and tell him they're not really helping. And no long posts are good! the longer they are the more insight you give, I appreciate it. Thank you. Might just have to find the right medication for me.

 

But I was thinking that maybe I'm not really depressed in the first place. Here are some of my symptons which maybe someone could clarify.

-some days I feel fine for most of the day, then I start crying some other days

-when I'm lonely, which is often, I drink large amounts of alcohol to numb my feelings

- I have no motivation to do anything

- I always believe that I'm inferior to others

- I don't want to participate in anything really these days and prefer being myself imprisoned in 4 walls called my bedroom, even though I don't like it

- I make mountains out of mole hills, what are minor things for others seem to be huge setbacks for me and it's hard to get over

 

My counselor was the one that thought I had depression and she adviced me to see a doctor about it. I don't know, maybe I'm bi-polar? Some days I feel ok, then other days I feel very sad and out of it. Well I'll see my doctor again anyway. Thanks guys.

Link to comment
Share on other sites

Jeffrey19,

 

It doesn't sound like you are bi-polar to me. Bi-polar people fluctuate from really, really excited and manic down to a deep depression. They usually don't go from ok to depressed. Your symptoms show depression in my opinion.

 

Alcohol certainly isn't helping your situation. It will mess up the anti-depressants because alcohol will depress your body systems and lower your mood. It makes depression much worse. Perhaps you are addicted to alcohol? Have you considered the possibility?

 

Doctors really aren't therapists. If someone comes in and shows the signs of depression all they can really do is prescribe medication. They don't know what else to do. The really good docs will strongly suggest counseling (although you had the reverse situation because your counselor could not prescribe medication). You might consider seeing a psychiatrist (not a psychologist) because they can combine therapy and medication as they have been trained in this area.

 

Hang in there, you will beat this.

Link to comment
Share on other sites

Those are symptoms of depression. You may not suffer from a major depressive episode. But Feelings of discouragement about yourself or future. Feelings of sadness (crying more easily or for no reason at all)

Self-Criticism you do not like yourself or feel as good as other people. Loss of pleasure in activities that you used to enjoy. Restlessness, Irritability, Indecisiveness, Wortlessnes, loss of energy, change in sleeping or eating habits. Difficulty concentrating. Tired or fatigued. I hope this helps. Sometimes antidepressants are all a person needs but most people want to get off and get back to normal which is why we have psychiatrist and therapists. My therapist told me that once my drugs kicked in I would be fine really then why am I in therapy. Your drugs may not be the only things that need to be changed it could be your doctor as well. Good luck

Link to comment
Share on other sites

Thank you guys for taking the time to give me your insightful advice.

 

Faeriechild> Yes I was seeing a counselor in conjuction with taking my anti depressants. My doctor seems to be the pill happy type. All I said to him was "well I think I'm depressed" and basically all he said was "well I'll put you on some anti depressants", "that should help" he didn't ask me why I feel like this, how long I've felt like this, nothing.... just wrote me a prescription and out I went.

 

 

As doctors like to do a trial and error with medications, you also have to do a trial and error with doctors. Some therapists are a great help, and some are not so great. I had this same problem as well, and the last therapist was the winner for me because she actually helped me help myself. Perhaps you could try looking into finding a new doctor, one that is not so "pill happy" and one that will actually listen to WHY you think you are depressed and will help you solve the problems with both medication AND true therapy.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...